My daughter had scoliosis surgery, successful, then developed syncope and Orthostatic Intolerance. Dealt with that using Midodrine, but soon developed chronic headache. Got dehydrated twice due to stomach problems from medications during the recovery time. Due to the orthostatic symptoms, the neurologist diagnosed spontaneous CSF leak and recommended bed rest. The rods in her back make an MRI virtually useless, so the leak has not been located. The headache does not completely resolve with bed-rest, so it doesn't quite fit the CSF headache profile.
She is taking Midodrine for the blood pressure but nothing phases the headache, so she is not taking anything for it. She has now had a headache for four months with varying severity. She has missed most of her school, but managed to do some work at home. She is better in the afternoon and evening.
She still gets dizzy and fainty or nearly faints, gets sweaty, sometimes due to the low blood pressure, and is especially susceptible just prior to her period. Her headache gets worse after one of these near fainting spells. Also, when she is startled awake, her headache gets severe immediately and takes about 4 hours of bed-rest to calm down to a tolerable state.
She can't work, and can't go to school full time. College is being put off until we solve this problem.
We have a lumbar puncture with nuclear isotope injection scheduled for next week to try to locate a leak if there is one, but don't feel real comfortable having it done if the headache is connected to the blood pressure and not the CSF.
Low blood pressure should not cause a headache. However, patients on midodrine can have high blood pressure when they lie down. An elevated BP can cause a headache. Therefore, her BP should be checked after she has been in the lying position for a period of time. A MRI of the brain should be able to be completed to exclude abnormalities within the brain. If it is done with contrast, this may show changes consistent with persistent CSF leak, even if it is in the spinal area. The isotope study will also be useful.
In addition, your daughter has other symptoms of autonomic dysfunction, and this should be evaluated. It would be reasonable to have a second opinion at an academic institution, hopefully one with a headache and autonomic specialist. If you are in the area we have a good headache center and an autonomic specialist. Unfortunately, without examining her and reviewing her tests, I can not be more specific. Good luck.
Hi there, I was watching this board for a friend and saw your post. I have exact same headaches and they happen just like you mention. They question CSF issues, although I have had MRI after MRI and blood patch etc...I do think most of mine are due to low blood pressure. I have an autonomic disorder called POTS and have what they call a hyperadregenic state.. I have very high norepinephrine levels... I get exactly the same way when I am woke up fast or startled... but that is a fast, huge release of norepi. If you want to email me you can ***@**** .
There is also some more info at www.ndrf.org. Good luck. I will say after 5 years and over 50 meds I take pain meds for my headaches and that is all that works. Although I have found many meds that make it worse. My worse days are the two before my period. Good luck. kristin
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.